South Carolina, 2025

Damaging Wind in South Carolina, May 4, 2025

May 4, 2025 · NWS ILM · 1 event in 1 county or zone

An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An upper level disturbance caused storms along the coast and over the waters. Storm initiation then shifted inland along a stalled frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 2:54 AM EST, 47 minutes earlier.

Area forecast discussion, May 4, 2:54 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
354 AM EDT Sun May 4 2025

.SYNOPSIS...
A cold front will move toward the coast tonight before stalling
over or near the area through at least mid week leading to periods
of unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave at H5 will move off the coast this morning, taking
scattered to numerous showers with it.  A lagging cold front and
larger scale trough should allow for re-development of showers and
storms during the afternoon but these may be more scattered in
nature than convection attm.  With the front in the area overnight,
showers and storms cannot be ruled out, especially nearer the coast
where the front will put on the brakes, but the diurnal minimum of
heating should limit coverage. Highs today should reach the upper
70s to lower 80s with lows tonight in the upper 50s to lower
60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Messages/Highlights:
*Mainly dry w/ above normal temps
*Isolated severe storm possible Mon aftn in eastern NC

Confidence:
*Moderate to High

Details: An upper cutoff low will persist to the northwest while a
cold front near the coast early Mon begins to pretty much stall out
as it loses momentum due to the mostly southerly flow aloft. The
best combination of moisture/forcing should be Monday and this is
when we have the highest rain chances, although rain
coverage/amounts should be limited for most areas due to drier air
moving in. However, if any stronger updrafts can develop along
mesoscale boundaries like the sea breeze there is a low end risk for
a storm to produce damaging winds and/or large hail during the
afternoon near/north of Wilmington given the abundant downdraft CAPE
and low freezing level. Temps should stay above normal through the
period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Messages/Highlights:
*Near to above normal rain chances likely through at least mid week
w/ greater uncertainty late week
*Temps near to above normal through Thu night, then possibly below
normal late week
*No significant severe storm/flood risk through the period

Confidence:
*Low to Moderate

Details: Confidence is pretty high that a stalled front offshore
will linger mid week but just how close to the coast and how much
energy aloft there will also be are the main forecast challenges,
mainly regarding rain chances. The front could push southeast
farther from the area late week as drier high pressure builds from
the north. Overall, above normal uncertainty remains through the
period regarding rain chances/amounts/timing due to the complicated
upper flow pattern as is typically the case with cutoff upper
systems. Thus, for now we have capped rain chances at 50%. Temps
should be near to above normal before possibly falling below normal
late week.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Expect to see more widespread development of MVFR ceilings soon as
convection moves in from the west again and develops further
eastward. We may be looking at a prolonged period of at least tempo
MVFR/IFR conditions as on and off showers and storms increasingly
affect the terminals through daybreak and into the morning hours.
Daytime heating will likely recharge the atmosphere and bring more
showers and storms with attendant MVFR conditions in the late
morning and afternoon.

Extended Outlook...VFR may return Tuesday otherwise periodic
MVFR/IFR visibility in showers and thunderstorms expected to
continue through the end of the outlook period.

&&

.MARINE...
Through tonight...S winds 15 to 20 KT this morning will decrease to
10 to 15 KT by evening and to 10 KT or less overnight as the
direction veers to the SW.  Seas of 4 to 5 FT today will subside to
3 to 4 FT tonight.

Monday through Thursday...Moderate to High confidence this period. A
cold front looks to stall over or near the area through the period.
With no significant pressure gradients expected winds should stay
about 15 kt or less with seas mostly 3 ft or less.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents through this evening for NCZ106-110.
     Air Quality Alert until midnight EDT tonight for NCZ107>110.
SC...High Risk for Rip Currents through this evening for SCZ054.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...31
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...31
MARINE...RJB/31
Hazardous weather outlook, May 3, 7:04 PM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
804 PM EDT Sat May 3 2025

NCZ110-050015-
Coastal Brunswick-
804 PM EDT Sat May 3 2025

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-SCZ054-050015-
Coastal Pender-Coastal Horry-
804 PM EDT Sat May 3 2025

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-050015-
Coastal New Hanover-
804 PM EDT Sat May 3 2025

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-050015-
Coastal Georgetown-
804 PM EDT Sat May 3 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Isolated severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-SCZ017-023-024-032-033-039-055-058-059-050015-
Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
804 PM EDT Sat May 3 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe thunderstorms are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-109-050015-
Inland New Hanover-Inland Brunswick-
804 PM EDT Sat May 3 2025

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
804 PM EDT Sat May 3 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 12:58 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
158 AM EDT Sun May 4 2025

SCZ017-023-040715-
Marlboro SC-Darlington SC-
158 AM EDT Sun May 4 2025

...STRONG THUNDERSTORMS WILL IMPACT DARLINGTON AND MARLBORO COUNTIES
THROUGH 315 AM EDT...

At 157 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cheraw Municipal Airport to 9
miles north of Sumter County Airport. Movement was northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bennettsville, Hartsville, Darlington, Mccoll, North Hartsville,
Dovesville, Mont Clare, Lydia, Auburn, Darlington Raceway, Swift
Creek, Wallace, Clyde, Oats, Chavistown, Floyd, Kellytown, Society
Hill, Gibson, and Blenheim.

This includes Interstate 20 near mile marker 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3461 7981
      3461 7978 3465 7980 3469 7987 3474 7989
      3477 7993 3481 7993 3481 7968 3467 7951
      3439 7970 3419 8012 3423 8011 3428 8013
      3432 8017 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0557Z 238DEG 27KT 3482 7996 3412 8040

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJB
Special weather statement, May 4, 2:18 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
318 AM EDT Sun May 4 2025

SCZ033-039-055-058-040815-
Marion SC-Williamsburg SC-Inland Georgetown SC-Central Horry SC-
318 AM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GEORGETOWN...
SOUTHWESTERN HORRY...SOUTH CENTRAL MARION AND EAST CENTRAL
WILLIAMSBURG COUNTIES THROUGH 415 AM EDT...

At 317 AM EDT, Doppler radar was tracking a strong thunderstorm over
Warsaw, or 17 miles northwest of Georgetown, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conway, Red Hill, Socastee, Andrews, Rhems, Warsaw, Horry Georgetown
Technical College Conway Campus, Bucksville, Pee Dee Crossroads,
Nesmith, Bucksport, Dongola, Outland, Yauhannah, Coastal Carolina
University, Morrisville, Henry, Lighthouse Care Center Of Conway, and
Conway Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3354 7966 3381 7935 3380 7933 3380 7932
      3383 7932 3383 7933 3394 7920 3377 7890
      3373 7897 3340 7953
TIME...MOT...LOC 0717Z 230DEG 32KT 3353 7952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJB

The radar

The Wilmington radar (KLTX), 33 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Horry

When
May 4, 3:41 AM EST
Where
Horry County, (Cre)north Myrtle Be
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.820, -78.720

A 58 mph wind gust was caused by a thunderstorm at North Myrtle Beach airport observing station (ASOS).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241137.